Rosacea

Has anyone developed this since they've been on steroids? I have started to get very red cheeks in the last month. I'm currently taking 7mg pred. Daily. My GP says the answer is to come off the steroids as soon as possible and to decrease by 1 mg a month. This seems a bit fast to me, I wonder if anyone knows of a cream which might help. Would appreciate your thoughts

7 Replies

oldestnewest
  • Hi there. Yes, I developed this almost a year ago, but only found out what it was recently. This was because I noticed a few spots and soreness around my nose so I went to my GP who diagnosed Rosacea. She gave me an antibiotic cream called Rosex. It contains Metronidazole. It took a while to work, but most of the redness has gone now. I'm still searching online for something else I can use long term to help control it, and I'm worried about sun exposure and whether I will have to stay out of the sun for ever more. I've bought a factor 50 sun screen for my face. I'm on 5mgs of Pred at the moment, and determined to reduce the dose. I've had enough of the side effects. Angela.

  • Thank you for that. My go has prescribed some metronidazol gel ,but I haven't got it yet. Like you I don't want to be using an antibiotic cream long term. Good luck with reducing Mary

  • Yes. Although I've taken prednisolone for 15 yrs for PMR/GCA never having got below 5mg, until recently this was one side effect I hadn't had. But now I'm back up at 15mg following a flare of GCA and have very red cheeks and dry red patches around my nose which I think are rosacea. I have an appointment with GP next month for another dermatological problem and will have to wait until then to get this treated. I've bought factor 50 sun cream too and hope this will give some protection.

  • I have been off Preds for just over a year now and have been having sores around my nose, and red cheeks for about 6 months. I hadn't heard of this as being a side effect of Preds so thanks for highlighting it. Does anyone know if it can occur after several months of stopping taking Preds.

    Thank you.

  • It is very common to develop rosy cheeks with pred - it will also go away once you reduce the dose. I'm not sure it is really rosacea - it is due to the capillaries in the skin becoming more fragile but mine has gone completely.

    The pred makes your skin much more sensitive and 50+ sunscreen should help.

    Your GP is right - reduce the pred and it will go away. On the other hand, reduce the pred (especially as he has said) and the PMR will be back. You have a choice: farmer's wife cheeks or pain. For me there was no contest. I'll choose needing some green tinted makeup any day.

    If you reduce at that speed you are running the risk not only of a flare of the PMR but also your adrenal glands being unable to catch up and precipitating an adrenal crisis. That is not a nice prospect and I would really recommend you DON'T follow his suggestion.

  • Thank you for that advice. I agree that the red cheeks are preferable and now I've got down to 7mgs I'm getting more pain so I definitely don't want to decrease any more at present, almost wondering if I should go back to 8mg or should I just persevere? I've been on 7mgs for about 3 weeks now. It's only been this week, when I've been very busy in the garden, that the stiffness and pain have come back.

  • If you are going to push your luck in the garden I'd go back to 8mg and wait for a nice quiet period to do the reduction! Or get a gardener person to do the heavier stuff. You will be able to do more - but not going from almost nothing one week to sorting out the garden every day the next. Increase what you do physically in small bits with a day off in between and the "training" will pay off.

    "Persevering" tends to cause a lot of trouble - you need what you need to manage the symptoms and 1mg here or there is really not the end of the world. You are at a "physiological dose" now which will lead to fewer symptoms anyway and many doctors stop worrying at about 7.5mg. Don't make the mistake of letting a flare get away from you - controlling it again will be more difficult.

You may also like...